Thunderstorm Wind, Big Horn
- When
- June 14, 12:30 PM MST
- Where
- Big Horn County, 4 mi NNW of Basin
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.433, -108.083
A wind gust to 60 mph was reported at the county landfill north of Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A wind gust to 60 mph was reported at the county landfill north of Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 2:22 AM MST, 10 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 322 AM MDT WED JUN 14 2006 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT GETTING ACTIVE ACROSS THE WESTERN PART OF THE STATE EARLY THIS MORNING AS UPPER LOW AND ITS MOISTURE MOVES UP FROM THE SOUTH. WE ALSO HAVE A NICE JET MAX THAT IS PUSHING INTO THE STATE WHICH SHOULD HELP TO GIVE US THE UPPER DYNAMICS FROM ITS LEFT FRONT QUADRANT TO PRODUCE A GOOD AREA OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS AS IT MOVES THROUGH THE STATE. LOOKS LIKE IT WILL CONTINUE TO IMPACT MOST AREAS WEST OF THE DIVIDE THIS AFTERNOON AND EVENING. MODELS IN GOOD AGREEMENT IN THE SHORT TERM WITH THIS UPPER LOW MOVING SLOWLY TO THE NORTH AND EAST. FRONT EXPECTED TO MOVE ACROSS THE STATE BY THIS EVENING. WILL CONTINUE TO KEEP ISOLATED SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE THIS AFTERNOON AND EVENING AS THE FRONT PASSES. TEMPERATURES TO COOL DOWN NICELY TODAY WITH EVENING COOLER BY THURSDAY AFTER THE FRONT PASSES. WINDS TO INCREASE ACROSS THE AREA LATE THIS MORNING INTO THIS AFTERNOON. THIS ALONG WITH LOW RH VALUES...WARM TEMPERATURES...DRY LIGHTNING AND CRITICAL FUELS HAS WARRANTED A RED FLAG WARNING FOR PARTS OF OUR FORECAST AREA. THINGS START TO SLOW DOWN THURSDAY INTO FRIDAY AS THE UPPER LOW PULLS OUT OF THE AREA. WILL CONTINUE ISOLATED THUNDERSTORMS OVER THE WHOLE AREA THURSDAY AFTERNOON WITH INSTABILITY STILL OVER THE AREA. WILL NEED TO WATCH THE SOUTHWESTERN PART OF THE STATE AS LIFTED INDEX VALUES OF - 1 TO -2 CENTIGRADE BRINGS THE POSSIBILITY FOR STRONGER STORMS FOR THIS AREA. FRIDAY WILL SEE DRYING CONDITIONS OVER THE AREA WITH SUBSTANCE MOVING ACROSS THE STATE. AT THIS TIME DO NOT SEE ANY THREAT OF THUNDERSTORMS...BUT THINGS CAN CHANGE QUICKLY DURING THE SUMMERS IN WYOMING. LONG TERM...SATURDAY THROUGH WEDNESDAY LONG RANGE MODELS SEEM IN GOOD SHAPE SATURDAY WITH WEST FLOW ALOFT AND SOME MID LEVEL MOISTURE ALONG THE WY/MT BORDER SAT PM INTO THE EVENING. THUS LEFT THE ISOLATED STORMS IN THE FORECAST THROUGH SAT NIGHT IN THE FAR NORTH ZONES. LOOKS TO BE WARM ON SAT WITH AN AFTERNOON BREEZE IN FAVORED PLACES. SW FLOW ALOFT FORECAST BY THE LONG RANGE MODELS FOR SUN AND MON INTO TUE. MOST LIKELY IN THIS WEATHER PATTERN THERE WILL BE A SERIES OF SHORTWAVES IN THE FLOW. SUNDAY LOOKS QUITE WARM AHEAD OF THE FIRST DISTURBANCE. HAVE KEPT THE AFTERNOON AND EVENING STORM CHANCE OVER THE NORTH ZONES SUN PM/EVE. COLD FRONT PUSHES INTO THE NORTH SUN EVE AND TO CENT WY BY 12Z MON WITH A WIND SHIFT TO THE NORTH. FOR MON INTO TUE...A FEW DISTURBANCES IN THE SW FLOW ALOFT COMBINED WITH A FRONTAL BOUNDARY OVER CENTRAL WY...WILL HELP AID AFTERNOON AND EVENING STORM FORMATION. MAY NEED TO EXPAND THE COVERAGE IN THE WESTERN MTS AND NORTH ZONES IF THIS FLOW PATTERN IS CONSISTENT IN THE NEXT FEW LONG RANGE MODEL RUNS. FOR NOW LEAVING THE SLIGHT CHANCE OF STORMS OVER THE NORTH ZONES MON AND TUE. HIGH TEMPS MON AND TUE WILL BE COOLER IN THE NORTH WITH LESS COOLING CENT AND SOUTH ZONES. NOT MUCH OF A CHANGE EXPECTED NEXT WED WITH THE OVERALL WEATHER PATTERN. THUS NEXT WED FORECAST SIMILAR TO NEXT TUE. && .RIW WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR FIRE WEATHER ZONES 279...283...288 AND 289 FROM 10 AM THIS MORNING TO 9 PM THIS EVENING. && SHORT TERM...H2 LONG TERM...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1122 AM MDT WED JUN 14 2006 WYZ001>020-022>030-151300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1122 AM MDT WED JUN 14 2006 ...A TORNADO WATCH IS IN EFFECT FOR PARK...WASHAKIE...BIG HORN...AND HOT SPRINGS COUNTIES UNTIL 600 PM MDT... ...RED FLAG WARNING FOR PORTIONS OF SOUTHERN AND CENTRAL WYOMING UNTIL 900 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THE REST OF TODAY AND TONIGHT AN APPROACHING WEATHER SYSTEM HAS ALREADY INITIATED SEVERE THUNDERSTORMS OVER FAR WESTERN WYOMING THIS MORNING. SEVERAL REPORTS OF ONE INCH TO GOLF BALL SIZED HAIL WERE RECEIVED FROM THE STAR VALLEY AND JACKSON HOLE. THESE THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE REST OF THE REGION THROUGH THE AFTERNOON HOURS. THE POSSIBILITY FOR WIDESPREAD SEVERE WEATHER IS GREATEST ACROSS NORTHWEST WYOMING WHERE A TORNADO WATCH HAS BEEN POSTED UNTIL 600 PM THIS EVENING. TODAY WILL ALSO BE QUITE WARM TO HOT OVER MUCH OF THE REGION. GUSTY SOUTHWEST WIND WILL BE PREVALENT ACROSS THE CENTRAL AND SOUTHERN PART OF WYOMING. THIS...ALONG WITH LOW RELATIVE HUMIDITY...HAS INCREASED THE FIRE DANGER OVER THESE AREAS. THEREFORE...A RED FLAG WARNING IS IN EFFECT THROUGH 900 PM THIS EVENING FOR PARTS OF THE AREA. A COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON AND EVENING...BRINGING A SHARP WIND SHIFT FROM THE SOUTHWEST TO NORTHWEST. THE WIND SHOULD DECREASE AFTER SUNSET IN MOST AREAS. THE THUNDERSTORMS SHOULD DIMINISH FOLLOWING THE PASSAGE OF THIS FRONT AND AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN RIVERTON AT 1-800-211-1448 OR THROUGH E-SPOTTER. TEAM RIW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1153 AM MDT WED JUN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 4 NE THAYNE 42.96N 110.95W
06/14/2006 E1.00 INCH LINCOLN WY PUBLIC
1025 AM HAIL GRAND TARGHEE SKI AREA 43.79N 110.96W
06/14/2006 E0.75 INCH TETON WY PUBLIC
HAIL COVERED THE GROUND
1042 AM HAIL JACKSON 43.47N 110.76W
06/14/2006 E1.75 INCH TETON WY PUBLIC
TWO SEPARATE REPORTS OF GOLF BALL SIZED HAIL
&&
CJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1249 PM MDT WED JUN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 19 NE MEETEETSE 44.35N 108.60W
06/14/2006 E0.75 INCH PARK WY PUBLIC
1242 PM HAIL BURLINGTON 44.45N 108.43W
06/14/2006 E1.00 INCH BIG HORN WY PUBLIC
&&
CJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1252 PM MDT WED JUN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 16 W GREYBULL 44.49N 108.38W
06/14/2006 E1.75 INCH BIG HORN WY NWS EMPLOYEE
&&
CJONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
118 PM MDT WED JUN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL BYRON 44.80N 108.51W
06/14/2006 E0.88 INCH BIG HORN WY TRAINED SPOTTER
0110 PM HAIL 5 SW LOVELL 44.79N 108.46W
06/14/2006 E1.75 INCH BIG HORN WY TRAINED SPOTTER
&&
CJONESThe Riverton/Lander radar (KRIW), 155 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518590.